Can anyone give me information on morphine causing constipation? This has been prescribed to a young friend of mine for abdominal pain but she now seems to be in worse pain from the bowel problems.
I am wondering now if the originally pain may have subsided only to be taken over by the bowel pain.
Any ideas or advice on managing this problem would ge great.
Most narcotics drugs can have the side effect of constipation.....Now I have not taken morphine but other narcotics for pain and my doctor recommended that I add more liquids, and fiber to my diet . He also told me that if that didn't help to try a stool softener or mild laxative.
I have used some ole fashion or what my grandmom would give...a nice big glass of prune juice...works wonders
Morphine is very constipating so anyone on morphine should also be on a bowel program. Many doctors forget to tell their patients this fact and the end result is what your friend is experiencing now.
It is very important to drink alot of fluids and warm fluids stimulate bowel movements. I would suggest warm broth or soups, prune juice is a great idea ( warming it in the microwave is even better). Over the counter stool softeners and fiber should also be given daily.
You should contact her MD to see if he wants to prescribe additional bowel meds or if the pain persists.
Any opiate medication can cause this problem, I solve it by using a glycerine supossitory every 2-3 days, it helps you go and kind of 'smooths the way' so you can avoid the more painful hard bm's we suffer from. Diet helps a lot too! Fresh fruits and veggies and lots of whole grains should keep you going, and a short walk and a bit of coffee in the morning helps a lot too. Good luck, hope this helped. Hugs, Fabby
I have had to use narcotic pain medicine for years now and have always had a big problem with constipation as a side effect. I used to take both Senna and Colace and eat very high-fiber cereal every morning. Even with all that I often would go several days without a movement and had a lot of pressure in the bowels. I also kept needing more and more of the Senna pills and Colace. I finally went to a GI doctor for a different reason and he implored me to wean off of the Senna because he said it just makes the bowels weaker and your body requires more and more over time. He started me on Zelnorm and Miralax powder. I quickly was able to cut my dose of Senna in half and slowly weaned myself entirely off of the Senna and Colace! Now I only take one Zelnorm Pill per day plus one half dose of Miralax every few days and I am going to the bathroom at least every other day.
To make the above Long story short, I highly recommend your friend asks their doctor about taking Zelnorm and/or Miralax. I also recommend drinking plenty of water, getting enough fiber in the diet, and increased activity. And another thing that I believe has helped a lot is abdominal strengthening exercises. I remembered reading somewhere that having strong abdominal muscles can make the bowels work more efficiently.
I hope your friend gets some relief -- I can really empathize
I too would like to know just what sort of bowel problem the MS was Rxed for,this may be part of the reason for the constipation itself.but probably the most likely culprit IS indeed the MS itself.i think we all go thru this nightmare here on this board as we are all pretty much on some sort of narcotic.
I am taking the sennekot and have been for over two and a half years since my spinal cord was injured.part of my intestinal tract has actually lost the wave movements that propel the contents thru the intestinal tract so I have to manually massage the abdomen from time to time,this really does help alot and is something I used to have to do for both my boys when they were babies as they both suffered from severe colic.just doing some gentle massage using lotion really helped them and now me,alot in keeping things moving along.and also,water water water,as much as this person can possibly drink during the day,this really IS the most important part here.you have to have that extra water.
I also eat two oranges every single day too and that has helped even more than anything else I have tried so far.I was eating apples and it just wasn't doing it,but the oranges were a big hit with me.
things were actually doing quite well in this area up til just recently when both of my polycystic kidneys decided to shift because of the ever increasing size,they are both now at around 19 cms and encroaching on my intestinal area(and rather amazingly,the L one is also lurking behind my L lung right now,great).its always something.but the oranges were really the best thing that seemed to make the most impact.i still am eating them and i think this is probably the only real thing(besides the massaging)that is keeping things actually moving at all at this point.
prunes are also a good mover and shaker for the intestines.i remeber my mom and my grandma both giving me prunes to eat whenever things got backed up when I was a kid.they taste pretty good too.just some suggestions.if you could tell us a bit more info about the actual condition this person has,it would be much more helpful as far as giving more detailed advice.
i do hope you find something that works for her.being constipated just sucks, and as you now know,can cause its own type of horrible pains.i wish her luck,Marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
I too, am on narcotic medication (Methadone) for bowel problems (IBS), plus a couple other things and I can only tell you one thing: Fiber! Try Metamucil (the Orange sugarless is best) two or three times a day and it should get things moving for you. I am the opposite. I have a diarrhea problem from the IBS and I use the Metamucil for the reason of making things regular. Even on 180 mg of Meth a day, I still have diarrhea with the pain. Adding fiber to my daily routine made things more regular.
Fiber is very important and in large amounts. The amount that you get in pill for and most drinks is not sufficient enough. My gastro recommends at least 20mgs - 30mgs of natural fiber daily and of course drink plenty of water. This will bulk up and soften the stool and help to move the bowels. Prunes and Prune juice is also very effective.
Be careful with over the counter stool softners and suppositories, your bowels can become used to these products and over time they will not move without them.
If the problem is real severe have her seek her talk to the prescribing doctor or see her primary care doctor. There are several good prescribed medication that is sometimes needed in extreme cases when fiber fails to work.
I just started taking miraplax because the fiber regimen no longer worked after an increase in morphine. I also suffer from IBS and Colitis and so far after the change the prescribed medication is the only thing that works.
I have a morphine pump and take oral narcotics and battle constantly with constipation. I drink tons of water, make sure I get lots of fiber in my diet, but still have to rely on a laxative. Make sure your friend discusses this with his/her doctor and let the doctor help decide what the best treatment is. Mine actually told me to take Dulcolax (I use the Wal Mart version because it's so much cheaper) and that the suppositories are better than taking orally because the suppositories don't have to go through your entire system. This might be TMI but they burn too much so I take the pills.